Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 27, 1996, 3:26 AM EST for City of Lexington, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 27, 1996, 3:26 AM EST (08:26 UTC)
- Expired
- Jan 27, 1996, 7:30 AM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County City of Lexington, VA
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 479 m²/s²
- 0-3 km storm-relative helicity
- 699 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 270828 FFWRNK VAC071-155-163-530-678-271230- BULLETIN FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 326 AM EST SAT JAN 27 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 730 AM EST FOR THE FOLLOWING COUNTYS... IN SOUTHWEST VIRGINIA ...GILES COUNTY...PULASKI COUNTY IN WEST CENTRAL VIRGINIA ...ROCKBRIDGE COUNTY AND THE INDEPENDENT CITIES OF ...BUENA VISTA...LEXINGTON DOPPLER RADAR AND AUTOMATED RAIN GAGES INDICATE THAT BETWEEN /1.5/ AND /2.0/ INCHES OF RAIN HAS FALLEN IN THE LAST 12 HOURS. IN ADDITION...MORE HEAVY RAIN IS ON THE WAY. THIS WILL CAUSE SMALL STREAMS AND CREEKS TO OVERFLOW THEIR BANKS AND SOME ROADWAYS WILL BECOME FLOODED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND<. KANE/GILLEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 2:03 AM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 27, 2:03 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 200 AM EST SAT JAN 27 1996 THINK WINTER WEATHER/FREEZING RAIN ADVISORIES CAN BE DROPPED WITH 400 AM ISSUANCE. FLOOD WATCH TO CONTINUE. BIG PROBLEM IS HIGH WIND WARNING. WE CONTINUE TO HOLD LOW-LEVEL COOL WEDGE IN...ESPECIALLY UP AGAINST MTNS. THIS PROB WL CONT TO BE HELPED ALONG BY PRECIP AND DIABATIC EFFECTS. ACTUALLY...DAN (OUT ON THE PIEDMONT) IS BLOWING ABT THE BEST WITH G29 AND UP TO 60 DEGREES (HEY...LUKS LIKE THEY/VE SCOURED OUT)...BUT HSP (ELEVATED AND EXPOSED STILL ONLY G19-20 OR SO). VAD WINDS SCREAMING OFF SURFACE WITH 50+ KT 5K AND ABV. GUT FEELING IS THAT HIGH WINDS MIGHT NOT MATERILZE OVR WARNING AREA. A CHECK AROUND VA AND NC HIGH SPOTS WITH LOCAL POLICE...STILL NO WINDS TO SPEAK OF...BUT SINCE HIGH WINDS WARNINGS ALREADY OUT AND POTENTIALLY COULD/MIGHT MIX DOWN JUST PRIOR TO FRONT...IT/S OK WE US TO KEEP/UM UP (WBC/RDU). SO...WUD APPEAR THAT OUR CWA BIG PROB FOR REMAINDER OF EVENT IS FLOODING POTENTIAL. LUKS LIKE INTENSE CONVECTION ALONG GULF MIGHT BE ACTUALLY CUTTING A BIT OF THE MOISTURE OFF. HOWEVER...BEST AREA 35-40 DBZ NOW OVER WESTERN SECTION OF CWA. RDU...WHAT DO U THINK ABT INCLUDING CASWELL IN THE FFA.? ROA 37/20/43/21 +000 KANE
In the hours before
Special weather statement, Jan 26, 11:15 PM EST, 4 hours 11 minutes before
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-271000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1113 PM EST FRI JAN 26 1996 ...HIGH WIND WARNING IN EFFECT THROUGH SATURDAY FOR THE NORTHWEST MOUNTAINS OF NORTH CAROLINA... ...HIGH WIND WARNING IN EFFECT OVERNIGHT AND SATURDAY MORNING IN THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA ABOVE 1500 FEET... INTESIFYING LOW PRESSURE OVER THE MIDWEST WILL MOVE A STRONG COLD FRONT TOWARD THE REGION LATER TONIGHT AND EARLY SATURDAY MORNING. SUSTAINED WINDS FROM THE SOUTH AND SOUTHEAST COULD REACH 35 TO 45 MPH WITH GUSTS OF 60 MPH OR GREATER IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA AS WELL AS THE ALLEGHANY HIGHLANDS AND THE SOUTHERN SHENANDOAH VALLEY. . MOTORISTS DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR HAZARDOUS DRIVING CONDITIONS THROUGH THE MOUNTAINS OVERNIGHT. ALSO...WITH THE SOGGY GROUND...SOME TREES WILL EASILY BE UPROOTnED BY THE STRONG WINDS. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST INFORMATION. KK
Special weather statement, Jan 26, 11:24 PM EST, 4 hours 2 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-270500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1124 PM EST FRI JAN 26 1996 ...FREEZING RAIN ADVISORIES IN EFFECT THIS EVENING... A FREEZING RAIN ADVISORY IS IN EFFECT FOR MUCH OF SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND PORTIONS OF NORTHWEST NORTH CAROLINA. COUNTIES IN THE ADVISORY INCLUDE: IN SOUTHWEST VIRGINIA...BATH...ALLEGHANY...CRAIG...BOTETOURT ...ROCKBRIDGE...AMHERST...BEDFORD...FRANKLIN...HENRY... PATRICK...FLOYD...ROANOKE...MONTGOMERY...CARROLL...GRAYSON ...WYTHE...BLAND...PULASKI...GILES . IN SOUTHEAST WEST VIRGINIA...GREENBRIER...SUMMERS...MONROE IN NORTH CAROLINA...ASHE...ALLEGHANY...WATAUGA...WILKES...SURRY ...STOKES...YADKIN RAIN CONTINUES TO FALL ACROSS THE REGION...HEAVIER AMOUNTS WERE NOTED MAINLY IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. COLD AIR REMAINED TRAPPED NEAR THE SURFACE AND TEMPERATURES WERE NEAR FREEZING IN MANY AREAS. THE RAIN WAS FREEZING ON CONTACT WITH THE GROUND IN SOME AREAS...ESPECIALLY IN THE COLDER VALLEYS. BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIDEWALKS. ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY. MOST OF THE FREEZING RAIN SHOULD CHANGE TO ALL RAIN AFTER MIDNIGHT. UNFORTUNATELY...THE RAIN COULD THEN BE OCCASIONALLY HEAVY WHICH COULD CAUSE FLOODING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FURTHER STATEMENTS. KK
Special weather statement, Jan 26, 11:25 PM EST, 4 hours 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-270500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1124 PM EST FRI JAN 26 1996 ...FREEZING RAIN ADVISORIES IN EFFECT THIS EVENING... A FREEZING RAIN ADVISORY IS IN EFFECT FOR MUCH OF SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA AND PORTIONS OF NORTHWEST NORTH CAROLINA. COUNTIES IN THE ADVISORY INCLUDE: IN SOUTHWEST VIRGINIA...BATH...ALLEGHANY...CRAIG...BOTETOURT ...ROCKBRIDGE...AMHERST...BEDFORD...FRANKLIN...HENRY... PATRICK...FLOYD...ROANOKE...MONTGOMERY...CARROLL...GRAYSON ...WYTHE...BLAND...PULASKI...GILES . IN SOUTHEAST WEST VIRGINIA...GREENBRIER...SUMMERS...MONROE IN NORTH CAROLINA...ASHE...ALLEGHANY...WATAUGA...WILKES...SURRY ...STOKES...YADKIN RAIN CONTINUES TO FALL ACROSS THE REGION...HEAVIER AMOUNTS WERE NOTED MAINLY IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. COLD AIR REMAINED TRAPPED NEAR THE SURFACE AND TEMPERATURES WERE NEAR FREEZING IN MANY AREAS. THE RAIN WAS FREEZING ON CONTACT WITH THE GROUND IN SOME AREAS...ESPECIALLY IN THE COLDER VALLEYS. BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIDEWALKS. ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY. MOST OF THE FREEZING RAIN SHOULD CHANGE TO ALL RAIN AFTER MIDNIGHT. UNFORTUNATELY...THE RAIN COULD THEN BE OCCASIONALLY HEAVY WHICH COULD CAUSE FLOODING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FURTHER STATEMENTS. KK
Special weather statement, Jan 27, 1:20 AM EST, 2 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-271225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 120 AM EST SAT JAN 27 1996 ...FREEZING RAIN ADVISORIES ARE NO LONGER IN EFFECT EXCEPT FOR BATH...ALLEGHANY...CRAIG...ROCKBRIDGE...BOTETOURT COUNTIES AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA... PATCHES OF FREEZING RAIN CONTINUE ACROSS THE ALLEGHANY HIGHLANDS AND NORTHERN MOUNTAINS OF NORTH CAROLINA. TEMPERATURES WILL SLOWLY RISE EARLY THIS MORNING IN THE 30S. AN FREEZING RAIN WILL CHANGE TO ALL RAIN. BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIEDWALKS. ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FUTHER STATEMENTS. KK ...CORRECTED FIRST SENTENCE...
Special weather statement, Jan 27, 1:22 AM EST, 2 hours 4 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-271225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 120 AM EST SAT JAN 27 1996 FREEZING RAIN IS NO LONGER IN EFFECT EXCEPT FOR BATH...ALLEGHANY...CRAIG...ROCKBRIDGE...BOTETOURT COUNTIES AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA. PATCHES OF FREEZING RAIN CONTINUE ACROSS THE ALLEGHANY HIGHLANDS AND NORTHERN MOUNTAINS OF NORTH CAROLINA. TEMPERATURES WILL SLOWLY RISE EARLY THIS MORNING IN THE 30S. AN FREEZING RAIN WILL CHANGE TO ALL RAIN. BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIEDWALKS. ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FUTHER STATEMENTS. KK
Special weather statement, Jan 27, 1:25 AM EST, 2 hours 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-271225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 120 AM EST SAT JAN 27 1996 ...FREEZING RAIN ADVISORIES ARE NO LONGER IN EFFECT EXCEPT FOR BATH...ALLEGHANY...CRAIG...ROCKBRIDGE...BOTETOURT COUNTIES AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA... PATCHES OF FREEZING RAIN CONTINUE ACROSS THE ALLEGHANY HIGHLANDS AND NORTHERN MOUNTAINS OF NORTH CAROLINA. TEMPERATURES WILL SLOWLY RISE EARLY THIS MORNING IN THE 30S. AN FREEZING RAIN WILL CHANGE TO ALL RAIN. BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIEDWALKS. ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FUTHER STATEMENTS. KK ...CORRECTED FIRST SENTENCE...
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 1:09 AM EST | Flash Flood Warning | RNK | Tazewell | 4 hr |
| Jan 27, 2:08 AM EST | Flash Flood Warning | RNK | Bland | 4 hr |
| Jan 27, 3:26 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 4 hr |
| Jan 27, 3:26 AM EST | Flash Flood Warning | RNK | Giles, Pulaski | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.